Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 161, NWS Bismarck, ND

August 4, 2019Dunn County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 4, 2019, 10:38 PM MDT for Dunn County, North Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2019, 10:38 PM MDT (04:38 UTC)
Expired
Aug 4, 2019, 11:30 PM MDT
In force
52 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Dunn County, ND

The radar

The Bismarck radar (KBIS), 155 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 10:29 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2019-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2019-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
527 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1983 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 9:13 PM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 4, 9:13 PM MDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1013 PM CDT Sun Aug 4 2019

.UPDATE...
Issued at 1013 PM CDT Sun Aug 4 2019

Convection has been slow to develop across the region with the
negative effects of a capping inversion and weak overall ascent.
That may change in the near future as a shortwave over
southwestern Saskatchewan slides over Montana. Regional radar
shows thunderstorms currently in our northwest to north-central in
an increased region of DCVA. Additionally, thunderstorms continue
to form off a stationary boundary over eastern Montana and western
North Dakota.

As the overall setup transitions from one that was diurnally aided
earlier in the evening to one with more synoptic forcing due to
the aforementioned shortwave support...this may favor the northern
portions of the state over the southern for increased convective
and possibly severe activity. The steep midlevel lapse rate plume
extends towards the International Border which has contributed to
500-1000 J/kg of MUCAPE. Given strong midlevel flow with around
50 kts of effective bulk shear elevated storms with a severe
hail/wind threat will be possible, though still very uncertain,
overnight.

UPDATE Issued at 601 PM CDT Sun Aug 4 2019

Early this evening, a weak surface front was placed from eastern
Montana through McKenzie county and eastward into central North
Dakota, becoming more diffuse further east. A thunderstorm has
formed along this boundary in eastern Montana and is tracking
towards Golden Valley and Slope county. With ample effective deep
layer shear and steep midlevel lapse, this convection should be
moving through an environment that allows some sustainability with
a possibility for a severe threat even with less than ideal
boundary layer moisture.

Further east...the atmosphere is characterized by greater boundary
layer moisture with surface dewpoints in the 60s in central ND to
the low 70s in the James River Valley. However, the convectively
processed airmass from earlier thunderstorms left moderate
inhibition as observed by the 21Z KBIS observed sounding. Given
those two factors, significant uncertainty exists in convective
initiation further east especially given the diffuse surface
pattern. Visible satellite imagery shows no indications of cumulus
development as of 2330Z and thunderstorm activity may be delayed
until the arrival of thunderstorms initiated further west. One
potential for initiation earlier in the evening in the south-
central through south-east may be from the presence of several
outflow boundaries currently detected on KBIS/KABR radars. While
conditional, a risk for supercells and severe weather would
arise in this area given the CAPE/shear parameter space.

&&

.SHORT TERM...(This evening through Monday)
Issued at 315 PM CDT Sun Aug 4 2019

After the morning and early afternoon convection across west
central and southwest North Dakota modified the airmass,
questions arise about the stability and suitability for severe
convection there. Will release a 21Z sounding to see the nature of
the airmass.

Otherwise will generally follow the latest CAM trends and look
for convective initiation from east central Montana through west
central North Dakota along some leftover outflow boundaries and a
relative moist plume with surface dewpoints in the lower to middle
60s. Sunshine has allowed temperatures to warm into the upper 80s
southwest but dewpoints have fallen there into the lower 50s. So
current thinking is thunderstorms move southeast increasing in
intensity as they move into south central and southeast North
Dakota this evening and overnight.

Monday will see surface high pressure move over the region with
generally dry air. Highs will be in the upper 70s to lower 80s.

.LONG TERM...(Monday night through Sunday)
Issued at 315 PM CDT Sun Aug 4 2019

The extended period will generally see a northwest flow regime
through the week with several weak shortwaves producing some
slight chances for thunderstorms. The best chance will be toward
the weekend when an upper low will move inland and bring backing
flow aloft, to teh southwest, better moisture return. Highs will
generally be into the 70s and lower 80s this week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 601 PM CDT Sun Aug 4 2019

Thunderstorms are expected to develop across portions of
western/central North Dakota this evening. High uncertainty in
timing/location however as thunderstorm development has been
delayed so mention was left to VCTS for now. Otherwise VFR
conditions expected at all TAFs.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AE
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...AE
Hazardous weather outlook, Aug 4, 10:38 PM MDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1138 PM CDT Sun Aug 4 2019

NDZ001>005-031>035-040>046-050-060445-
Divide-Burke-Renville-Bottineau-Rolette-Golden Valley-Billings-
Stark-Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Emmons-McIntosh-
1138 PM CDT Sun Aug 4 2019 /1038 PM MDT Sun Aug 4 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Scattered thunderstorms are expected across western and central
North Dakota tonight. A few may be severe with large hail up to
the size of half dollars and 60 mph winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ009>013-017>023-025-036-037-047-048-051-060445-
Williams-Mountrail-Ward-McHenry-Pierce-McKenzie-Dunn-Mercer-
Oliver-McLean-Sheridan-Wells-Foster-Kidder-Stutsman-Logan-
La Moure-Dickey-
1138 PM CDT Sun Aug 4 2019 /1038 PM MDT Sun Aug 4 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Severe storms are likely tonight with large hail up to golf ball
size and 70 mph winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter reports are appreciated!

In the hours before

Special weather statement, Aug 4, 8:09 PM MDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Bismarck ND
809 PM MDT Sun Aug 4 2019

NDZ031-032-050300-
Golden Valley ND-Billings ND-
809 PM MDT Sun Aug 4 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GOLDEN VALLEY AND
SOUTHWESTERN BILLINGS COUNTIES UNTIL 900 PM MDT...

At 809 PM MDT, a strong thunderstorm was located 11 miles southeast
of Sentinel Butte, or 16 miles southeast of Beach, moving east at 35
mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Fryburg.

LAT...LON 4684 10383 4694 10323 4668 10324 4668 10383
TIME...MOT...LOC 0209Z 260DEG 28KT 4676 10373

EDWARDS
Special weather statement, Aug 4, 9:41 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1041 PM CDT Sun Aug 4 2019

NDZ011-012-050430-
McHenry ND-Ward ND-
1041 PM CDT Sun Aug 4 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WARD AND
NORTHERN MCHENRY COUNTIES UNTIL 1130 PM CDT...

At 1041 PM CDT, strong thunderstorms were located along a line
extending from 9 miles north of Granville to Des Lacs. Movement was
southeast at 35 mph.

Penny size hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Minot, Minot Air Force Base, Velva, Burlington, Surrey, Sawyer,
Granville, Des Lacs, Foxholm, Deering, Denbigh, Norwich, Logan,
Wolseth and Simcoe.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4819 10026 4793 10140 4832 10167 4843 10150
      4849 10074
TIME...MOT...LOC 0341Z 309DEG 32KT 4840 10081 4825 10159

EDWARDS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:09 PM MDTSpecial Weather StatementBISBillings51 min
Aug 4, 9:41 PM MDTSpecial Weather StatementBISMcHenry, Ward49 min
Aug 4, 9:48 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, McKenzie57 min
Aug 4, 10:00 PM MDTSevere Thunderstorm WarningBISMcHenry, Ward60 min
Aug 4, 10:17 PM MDTSevere Thunderstorm WarningBISMcHenry43 min
Aug 4, 10:25 PM MDTSevere Thunderstorm WarningBISMountrail, Ward50 min
Aug 4, 10:34 PM MDTSevere Thunderstorm WarningBISMountrail, Ward41 min
Aug 4, 11:03 PM MDTSpecial Weather StatementBISWard42 min
Aug 4, 11:08 PM MDTSevere Thunderstorm WarningBISMountrail, Williams67 min
Aug 4, 11:22 PM MDTSevere Thunderstorm WarningBISMcHenry, Pierce, Sheridan, Wells53 min
Aug 4, 11:35 PM MDTSevere Thunderstorm WarningBISMcLean, Ward55 min
Aug 4, 11:57 PM MDTSevere Thunderstorm WarningBISWells48 min
Aug 4, 11:57 PM MDTSevere Thunderstorm WarningBISMcHenry, McLean, Sheridan, Ward48 min
Aug 5, 12:25 AM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Sheridan50 min
Aug 5, 12:42 AM MDTSevere Thunderstorm WarningBISMcLean, Sheridan, Wells52 min
Aug 5, 1:07 AM MDTSevere Thunderstorm WarningBISMcLean38 min
Aug 5, 2:02 AM MDTSpecial Weather StatementBISKidder43 min
Aug 5, 3:07 AM MDTSpecial Weather StatementBISLaMoure, Stutsman53 min
Aug 5, 3:30 AM MDTSpecial Weather StatementBISDickey30 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.